Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, please see our domestic violence webguide and/or relationships webguide, which can point you to expert advice and support.

Any advice for flat libido due to meds?

(13 Posts)
bumhead Wed 26-Sep-12 07:30:35

Not sure if this is the right place for this but it is a relationship issue I guess.
I have a Mirena coil fitted and use Progesterone cream and have Anti-d's for PMDD (very severe PMS) which help a lot with the PMDD but is killing my sex drive.
Is there anything that I can do/take for boosting my sex drive?
I love DH very much and definitely fancy him but the anti-d's etc make me feel numb in that way, they kind of 'neuter' me.
I told the Doc how I was feeling and he said it's an unfortunate side effect albeit a common one, but pretty much the price I have to pay for effective medication to level out my hormones.
I'm hoping ladies on here will be able to give me some advice as I definitely want to be having an active sex life with DH and need my libido revving.

CogitoErgoSometimes Wed 26-Sep-12 08:20:33

If the medication you've been prescribed is affecting your life so negatively go back to the doctor and demand an alternative treatment. 'The price you have to pay' is rather too glib IMHO and - despite what he says - there will be other things they can do. If your regular GP is unhelpful you are entitled to ask for a second opinion. No point having nicely balanced hormones if you end up with a relationship on the rocks.

bumhead Wed 26-Sep-12 10:22:52

I agree the GP was too glib. Unfortunately there doesn't seem to be much medical help available for PMDD. I am on the full range of help available sadly.
Relationship is great and we do have a good sex life, it's just my libido is medically dampened and I wondered if there was anything that would help.

Malificence Wed 26-Sep-12 17:57:54

You don't have to have the desire for sex to actually have good sex, are you enjoying the sex you do have or is your sexual response non-existent too?
If it's the former then its an easy fix , just have sex , with the knowledge that you will enjoy it once you get going - if your sexual enjoyment is badly affected then I would agree that you need to change your treatment - diet can also play a massive part in PMS.

For a lot of women, arousal precedes desire, not the other way around.

LesleyPumpshaft Wed 26-Sep-12 18:02:20

I've had past trouble with meds where I couldn't reach orgasm, but I was still able to enjoy it. It did get very frustrating after a while.

bumhead Wed 26-Sep-12 18:14:13

I do really enjoy sex when we have it but like Lesley said I can't seem to orgasm and all Anti-d's I've had in the past seem to do this to me sad
It's like the part of me that would orgasm is numb now.

garlicnutty Wed 26-Sep-12 18:37:57

I sympathise. I'm on high doses of antidepressants and haven't had a libido since I started them years ago! On the rare occasions it wakes up, I take forever to orgasm and have usually got fed up by then confused It's annoying to get to the edge, as it were, then just hang there ... Luckily I'm single! I have found sensitising lube helps a bit, though it's not a fix.

My shrink advised missing a dose if I'm on a promise. It helps. Obviously not a great idea on a regular basis, but maybe you could muddle along with nearly-there sex most of the time and skip the meds every now and again? As my doc said, a nice orgasm now and then can be good for your depression grin

A word of caution: Look up how long your antidepressants stay in the body - some of the slow-release ones hang around for 48 hours or more. Make sure your levels won't be reduced during the time when you'd be pre-menstrual. (So, if it's 24 hours, take the correct dose for at least 2 days before your trigger day and through your period.)
Good luck!

tiredofwaitingforitalltochange Wed 26-Sep-12 19:06:28

Tricky and poor you. If you're on SSRIs you will probably know it's a well established side effect. If the literature cites ED as a possible side effect then the effect on women will be equivalent, because the physiological mechanisms being affected are basically the same. This side effect is not a psychological problem.

Have you asked about psychological therapy available in your area for the PMDD though? CBT might help you and enable you to cut down the meds. I know it's PMDD rather than straightforward depression but I have heard that CBT can be helpful. It won't help with the physiological/hormonal side of things but it can help you to cope with symptoms by learning to reprogramme the way you respond to the awful negative thoughts. It's more widely available than it used to be.

Are you under just your GP? Lots of GPs are great but there may be someone better qualified to help you.

bumhead Wed 26-Sep-12 19:08:01

I'm on Citalopram. Might miss a dose tomorrow garlicnutty and see what happens. ;)
Will google now and see what turns up.
It's good to hear that I'm not on my own with this this though although I'm sorry you're going through this too.
I daren't reduce or stop around the time of my period though because the consequences would be dire!

tiredofwaitingforitalltochange Wed 26-Sep-12 19:11:04

Oh, and OP, why not try posting on the Health boards, or looking for threads about a-ds and sexual dysfunction? Not saying you're posting in the wrong place at all, but it's quite a common problem and you might find some good info on there.

Good luck smile

bumhead Wed 26-Sep-12 19:16:15

I've considered CBT in the past but it's a hormonal based condition and the best the NHS seem to offer is a mirena and anti-d's.
I have a private Doc who prescribes the bio-identical progesterone cream.
Believe me over the years, I've tried just about everything sad

bumhead Wed 26-Sep-12 19:18:13

Thank you Tired. Will have a post on there too. I wasn't sure where to put it so thought I'd try here first

tiredofwaitingforitalltochange Wed 26-Sep-12 19:28:18

I've considered CBT in the past but it's a hormonal based condition and the best the NHS seem to offer is a mirena and anti-d's.

Yes, but as I said in my first post, though CBT can't help with that side of things it might help make it less disabling... it helps you rewire your response. It can't treat the cause, but it can treat the effect, if that makes sense.

It might be worth pushing to be referred for it even if your PCT doesn't normally offer it to patients with PMDD. A few years ago CBT was very sparsely available but since NICE got behind it there is a lot more provision and support for psychological therapy (something that in my humble opinion is A GOOD THING).

This is horrible for you to live with and it's rough to have to sacrifice an enjoyable sex life in order to treat your condition.

You are obviously motivated to sort this out and I hope you find a better solution than the one you have now.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now